Alert archive / Idaho / Special Weather Statements in 2015

Special Weather Statement, NWS Pocatello, ID

May 21, 2015Blaine County, Idaho

NWS Pocatello, ID issued this special weather statement at May 21, 2015, 7:21 PM MDT for Blaine County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2015, 7:21 PM MDT (01:21 UTC)
Expired
May 21, 2015, 8:15 PM MDT
In force
54 min
Issued by
NWS Pocatello, ID

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WWUS85 KPIH 220121
SPSPIH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
721 PM MDT THU MAY 21 2015
 
IDZ017-220215-
EASTERN MAGIC VALLEY ID-
721 PM MDT THU MAY 21 2015

...HEAVY RAIN...MODERATE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH FOR 
NORTHEASTERN LINCOLN...CENTRAL BLAINE AND NORTHERN MINIDOKA COUNTIES 
UNTIL 815 PM MDT...

AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF CAREY...MOVING NORTHWEST AT 5 MPH.

HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE 
POSSIBLE WITH THIS STORM AS IT MOVES SLOWLY NORTHWEST TOWARD CAREY 
THROUGH 815 PM MDT.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CAREY AROUND 815 PM MDT.

LAT...LON 4307 11370 4302 11384 4325 11413 4338 11381
TIME...MOT...LOC 0119Z 149DEG 5KT 4317 11385 

$$

HUSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 21, 1:39 PM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 21, 1:39 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
139 PM MDT THU MAY 21 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY.

LITTLE CHANGES MADE TO THE FORECAST. LOW PRESSURE ALONG THE
CENTRAL CALIFORNIA COAST CONTINUES TO PUMP MOISTURE INTO THE
REGION. SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS THE
MOUNTAINS AND HIGHLANDS. SOME STORMS WILL MOVE OFF THE TERRAIN AND
INTO THE MAGIC VALLEY AND SNAKE PLAIN INTO THIS EVENING. MUCH BUT
PROBABLY NOT ALL OF THE ACTIVITY WILL DISSIPATE OVERNIGHT. THE LOW
WILL MOVE ACROSS SOUTHERN CALIFORNIA ON FRIDAY. BECAUSE THE LOW IS
SOMEWHAT CLOSER TO THE AREA...EXPECT BETTER COVERAGE FOR SHOWERS
AND THUNDERSTORMS FRIDAY AFTERNOON. THE LOW WILL MOVE INTO
SOUTHERN UTAH FRIDAY NIGHT AND MODELS SHOW SOME SHOWERS
PINWHEELING AROUND THE LOW. AS A RESULT EXPECT COVERAGE TO LESSEN
FRIDAY NIGHT BUT ISOLATED TO SCATTERED SHOWERS WILL PERSIST
THROUGH THE NIGHT. THE LOW WILL STALL OVER SOUTHERN UTAH ON
SATURDAY. SHOWERS AND THUNDERSTORMS LOOK LIKELY FOR SATURDAY
BECAUSE OF THE POSITION OF THE LOW. THE LOW MOVES INTO WESTERN
COLORADO ON SUNDAY...BUT THE MODELS TRY TO BRING IN SLIGHTLY DRIER
AIR FROM THE NORTH. THIS WILL CUT BACK ON THE COVERAGE SOMEWHAT ON
SUNDAY...BUT STILL GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS. NOT
EXPECTING MUCH SEVERE WEATHER OVER THE NEXT FEW DAYS. MAIN THREATS
WILL BE LOCALLY HEAVY RAIN WITH SOME PONDING OF WATER POSSIBLE
ALONG WITH SMALL HAIL AND GUSTY WINDS.

VALLE

.LONG TERM...SUN NIGHT THROUGH NEXT THU NIGHT. MOIST AND UNSTABLE
AIRMASS IS NOT GOING MUCH OF ANYWHERE. LOW PRESSURE TO THE SOUTH IS
EXCHANGED FOR A LOW DROPPING DOWN FROM THE CANADIAN COAST ON MON.
THIS MAY GIVE THE ACTUAL HOLIDAY OF MEMORIAL DAY A BREAK FROM THE
SHOWERS AND THUNDERSTORMS AS THE INCOMING UPPER LEVEL LOW BRINGS
BRIEF WESTERLY FLOW...BUT THE LOW IS ALREADY FAIRLY CLOSE TO THE GEM
STATE AND ITS PROXIMITY MAY STILL PROVIDE ENOUGH UPPER LEVEL SUPPORT
TO MAKE LITTLE DIFFERENCE. THE NEW UPPER LOW IS HANDLED DIFFERENTLY
BY THE ECMWF AND THE GFS. THE ECMWF SEEMS IS A LESS PROGRESSIVE
SOLUTION WITH THE LOW SITTING AND SPINNING OVER THE INLAND PACIFIC
NORTHWEST FOR MOST OF THE REST OF THE PERIOD AFTER MON. THE GFS
MOVES IT THROUGH AS AN OPEN WAVE TROUGH ON WED. SO THE GFS HAS SOME
HOPE OF CLEARING OUT IN THE LAST 24 HOURS OF THE FORECAST...BUT THE
ECMWF IS KNOWN FOR ITS BETTER HANDLING OF CLOSED LOWS LIKE THIS
DURING THE SPRING MONTHS. SO HAVE TRIED TO BLEND THE TWO SOLUTIONS.
NEVERTHELESS...THERE IS A THREAT OF SHOWERS PRETTY MUCH EVERY
DAY...IT COMES DOWN TO WHETHER OR NOT IT IS A SLIGHT CHANCE OR
BORDERING ON LIKELY. TEMPERATURES STAYING WITH MILD OVERNIGHT LOWS
DUE TO CLOUD COVER AND THE WARM AIR MASS KEEPING AFTERNOON HIGHS
JUST ABOVE NORMAL. IF THE GFS IS CORRECT...THE TROUGH PASSAGE IS
STRONG ENOUGH THAT THERE COULD BE A WIND EVENT ON WED...BUT WILL
MONITOR FOR NOW TO SEE HOW STABLE THIS GFS SOLUTION IS. MESSICK

&&

.AVIATION...STABILITY FORECASTS INDICATE AN AFTER-00Z START TO THE
STRONGEST CONVECTION...SO HAVE DELAYED THE ONSET OF VCTS FROM
PREVIOUS THINKING. DO NOT EXPECT SHOWERS TO BE AS WIDESPREAD BECAUSE
OF THE LATER START TO THE CONVECTION. SHOWERS SHOULD REDEVELOP
DURING THE LATE MORNING ON FRI FOR ANOTHER ROUND OF -TSRA. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, May 21, 6:08 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
608 PM MDT THU MAY 21 2015

IDZ021>023-220045-
SOUTH CENTRAL HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-
608 PM MDT THU MAY 21 2015

...BRIEF HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH
AFFECTING CENTRAL BANNOCK...SOUTHEASTERN POWER AND CENTRAL ONEIDA
COUNTIES UNTIL 645 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
PORTNEUF GAP TO 7 MILES NORTHWEST OF HOLBROOK SUMMIT...AND MOVING
NORTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
EASTERN POCATELLO...AMERICAN FALLS RESERVOIR...INKOM...FORT HALL
BANNOCK CREEK LODGE...FORT HALL BANNOCK PEAK...PORTNEUF GAP...ROY...
MINK CREEK PASS...ARBON...DANIELS RESERVOIR...PAULINE AND HOLBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4288 11278 4214 11288 4219 11245 4281 11225
TIME...MOT...LOC 0005Z 188DEG 8KT 4275 11246 4221 11278

AD
Local storm report, May 21, 6:09 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
609 PM MDT THU MAY 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             POCATELLO               42.88N 112.47W
05/21/2015  M0.25 INCH       BANNOCK            ID   NWS EMPLOYEE

            PEA SIZED HAIL FROM A STORM ON THE EAST BENCH OF
            POCATELLO.

&&

ADESMET
Special weather statement, May 21, 6:33 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
633 PM MDT THU MAY 21 2015

IDZ017-018-020-031-032-220130-
EASTERN MAGIC VALLEY ID-UPPER SNAKE RIVER PLAIN ID-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOST RIVER/PASHIMEROI ID-
633 PM MDT THU MAY 21 2015

...BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS FOR NORTHWESTERN
LINCOLN...CENTRAL BLAINE COUNTIES UNTIL 730 PM MDT...

AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 7 MILES SOUTHEAST OF CRATERS OF THE MOON TO NEAR
GANNETT TO 17 MILES NORTH OF SHOSHONE...MOVING NORTHWEST AT 15 MPH.

BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY LIFT NORTHWEST INTO HAILEY
THROUGH 730 PM MDT.

STRONG THUNDERSTORMS WILL BE NEAR...
  PICABO AROUND 635 PM MDT.
  GANNETT AROUND 640 PM MDT.
  BELLEVUE AROUND 710 PM MDT.
  HAILEY AROUND 730 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHOSHONE ICE CAVES
AND GARFIELD RANGER STATION.

LAT...LON 4320 11438 4326 11437 4326 11439 4333 11440
      4333 11454 4340 11453 4340 11455 4343 11455
      4348 11451 4350 11456 4353 11460 4356 11459
      4357 11460 4362 11447 4364 11349 4323 11324
      4320 11411 4303 11453 4309 11460 4320 11460
TIME...MOT...LOC 0031Z 147DEG 13KT 4334 11342 4332 11420 4318 11452

HUSTON
Special weather statement, May 21, 6:42 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
642 PM MDT THU MAY 21 2015

IDZ020>023-220145-
SOUTH CENTRAL HIGHLANDS ID-UPPER SNAKE RIVER PLAIN ID-
LOWER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
642 PM MDT THU MAY 21 2015

...BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS FOR SOUTHERN
BINGHAM...NORTHERN BANNOCK...NORTHWESTERN CARIBOU...SOUTHEASTERN
BONNEVILLE AND NORTHEASTERN POWER COUNTIES UNTIL 745 PM MDT...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WAYAN TO NEAR
POCATELLO...MOVING NORTH AT 15 MPH.

BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY LIFT NORTH TOWARD FORT HALL AND
BONE THROUGH 745 PM MDT.

THUNDERSTORMS WILL BE NEAR...
POCATELLO AROUND 655 PM MDT.
POCATELLO AIRPORT AROUND 700 PM MDT.  EASTERN AMERICAN FALLS
RESERVOIR AND CHUBBUCK AROUND 705 PM MDT.  FORT HALL BUFFALO LODGE
AROUND 720 PM MDT.  PINGREE AND SPRINGFIELD AROUND 745 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CUTTHROAT TROUT
CAMPGROUND...GRAYS LAKE...TRAIL CREEK CAMPGROUND AND STERLING.

LAT...LON 4345 11140 4308 11281 4273 11256 4270 11196
      4301 11130
TIME...MOT...LOC 0039Z 161DEG 15KT 4305 11142 4283 11251

HUSTON
Special weather statement, May 21, 6:53 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
653 PM MDT THU MAY 21 2015

IDZ017-021>023-220215-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
LOWER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
653 PM MDT THU MAY 21 2015

...BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS FOR SOUTHERN
BINGHAM...NORTHWESTERN BANNOCK...CASSIA...POWER AND WESTERN ONEIDA
COUNTIES UNTIL 815 PM MDT...

AT 650 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 10 MILES SOUTHWEST OF PORTNEUF GAP TO 18 MILES
SOUTHWEST OF PARK VALLEY...MOVING NORTHWEST AT 10 MPH.

BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY LIFT NORTHWEST ACROSS CASSIA
COUNTY...INTERSTATE 84 FROM THE UTAH LINE TO THE INTERSTATE 86
JUNCTION AND RURAL ONEIDA COUNTY.

STRONG THUNDERSTORMS WILL BE NEAR...
  FORT HALL BANNOCK CREEK LODGE AROUND 805 PM MDT.
  AMERICAN FALLS RESERVOIR AND POCATELLO AIRPORT AROUND 815 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HOLBROOK...MASSACRE
ROCKS...BRIDGE...DANIELS RESERVOIR...SWEETZER SUMMIT...MT HARRISON...
ROY...MINK CREEK PASS...YALE REST AREA AND CITY OF ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4199 11401 4200 11401 4215 11406 4305 11265
      4250 11221 4248 11223 4200 11286
TIME...MOT...LOC 0050Z 140DEG 8KT 4268 11248 4159 11352

HUSTON
Special weather statement, May 21, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
721 PM MDT THU MAY 21 2015

IDZ017-220215-
EASTERN MAGIC VALLEY ID-
721 PM MDT THU MAY 21 2015

...HEAVY RAIN...MODERATE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH FOR
NORTHEASTERN LINCOLN...CENTRAL BLAINE AND NORTHERN MINIDOKA COUNTIES
UNTIL 815 PM MDT...

AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF CAREY...MOVING NORTHWEST AT 5 MPH.

HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES SLOWLY NORTHWEST TOWARD CAREY
THROUGH 815 PM MDT.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CAREY AROUND 815 PM MDT.

LAT...LON 4307 11370 4302 11384 4325 11413 4338 11381
TIME...MOT...LOC 0119Z 149DEG 5KT 4317 11385

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:08 PM MDTSpecial Weather StatementPIHOneida37 min
May 21, 6:33 PM MDTSpecial Weather StatementPIHBlaine57 min
May 21, 6:42 PM MDTSpecial Weather StatementPIHBingham63 min
May 21, 6:53 PM MDTSpecial Weather StatementPIHCassia, Power82 min
May 21, 7:56 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Cassia, Power94 min
May 21, 9:26 PM MDTSpecial Weather StatementPIHMinidoka64 min
May 21, 9:29 PM MDTSpecial Weather StatementPIHButte61 min
May 22, 12:49 PM MDTSpecial Weather StatementPIHBingham41 min
May 22, 1:57 PM MDTSpecial Weather StatementPIHBear Lake48 min

Nearby

Special Weather Statements in Idaho, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.